Idiosyncratic Drug-Induced Liver Injury: A Clinical Update
- 427 Downloads
Drug-induced liver injury (DILI) is a rare but potentially devastating adverse drug reaction. Its presentation can range from asymptomatic elevation in liver biochemistries to fulminant liver failure. Over the past decade, clinical and research interest in the field of idiosyncratic DILI has been intense, and several new findings have been reported. In this article, we provide an update on implicated agents, clinical features, outcomes, and the results of recently reported genetic studies.
KeywordsDrug-induced liver injury (DILI) Genome-wide association studies Drug-Induced Liver Injury Network (DILIN)
Conflicts of interest: H. Maddur—none; N. Chalasani—consulting fees from KaroBio, Amylin, Gilead, Genentech, Teva, Norgine, Ockham Development (general consulting related to clinical trials), Abbott, Salix, Phenomix, Medpace, AstraZeneca, Gilead, and Lilly.
Papers of particular interest, published recently, have been highlighted as: • Of importance •• Of major importance
- 3.• Chalasani N, Fontana RJ, Herbert L, et al.: Causes, clinical features, and outcomes from a prospective study of drug-Induced liver injury in the United States. Gastroenterology 2008, 135:1924–1934. This paper reports preliminary findings of an ongoing study (nearly 800 patients enrolled) conducted in the United States. This study confirmed that DILI with jaundice carries high mortality. A surprising finding of this study is that about 0.5% of enrolled patients had unsuspected acute hepatitis C masquerading as DILI. CrossRefPubMedGoogle Scholar
- 19.• Lammert C, Einarsson S, Saha C, et al.: Relationship between daily dose of oral medications and idiosyncratic drug induced liver injury (DILI): search for signals. Hepatology 2008, 47:2003–2009. This study showed that oral compounds administered at doses ≥50 mg/day are at higher risk to cause hepatotoxicity than those given at lower doses. This study consisted of several datasets that exhibited a similar pattern of dose-dependency. CrossRefPubMedGoogle Scholar
- 30.•• Kindmark A, Jawaid A, Harbron CG, et al.: Genome-wide pharmacogenetic investigation of a hepatic adverse event without clinical signs of immunopathology suggests an underlying immune pathogenesis. Pharmacogenomics J 2008, 8:186–195. This article describes the first genome-wide association study conducted to explore the genetic basis of DILI in humans. Ximelagatran, a compound with great promise, was abandoned because of idiosyncratic DILI. This study showed a strong relationship between HLA DRB1*07 and HLA DQA1*02 and liver injury from ximelagatran. CrossRefPubMedGoogle Scholar
- 31.•• Daly AK, Donaldson PT, Bhatnagar P, et al.: HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin. Nat Genet 2009, 41:816–821. A landmark article published by the International SAE consortium showed an exceptionally strong relationship between HLA B*5701 and flucloxacillin hepatotoxicity. This compound is not available in the United States. CrossRefPubMedGoogle Scholar
- 32.The International Serious Adverse Events Consortium DILI Genetics Research Update: Drug-induced liver injury getting the medicine and science together. Presented at the Food and Drug Administration/American Association for the Study of Liver Diseases/Pharmaceutical Research and Manufacturers of America (FDA/AASLD/PhRMA) meeting. Silver Spring, MD; March 24, 2010. Available at http://www.aasld.org/conferences/Documents/PresentationLibrary/2010Hepatoxicity_SessionII_Nelson.pdf. Accessed October 2010.
- 33.US Department of Health and Human Services, Food and Drug Administration: Guidance for industry: drug-induced liver injury: premarketing clinical evaluation. Available at http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/Guidances/UCM174090.pdf. Accessed October 2010.